Home
Help for Problems
Appointment Booking
Consultation
Question of the Month
FAQ
Newsletter
Media Coverage
Search
Links
Books
Dr Redmond Biography
Research
Privacy Statement

 

To keep up with the latest in women's hormones,
subscribe now to our free email newsletter

Questions of the Month

This is the place for answering your questions. Each week we select one or two questions and post them together with answers. We will answer as many as possible but cannot promise to answer all.

A general question with broad general interest is more likely to be selected for a reply. It is suggested that before submitting a question you read the website article on that condition. We receive many questions whose answers are already available on the site.

This site is to help you, so feel free to ask anything, including things that you might have been embarrassed to ask your friends or even your doctor about.

Please remember that specific medical advice cannot be given over the web. Answers will be general and educational and should not be considered medical advice for a particular person or condition. Anyone with a possible medical problem, including hormonal ones, should consult a health care professional.

We are unable to give specific medical advice regarding an individual's diagnosis or treatments recommended by other doctors. It is not possible to to be sure we have adequate information on all relevant circumstances.

Other Questions ->

Search for a topic ->

Question of the Month

Q:  My hair has been thinning for over a year. I've been on the oral contraceptive Yasmin. My doctor did tests and told me that they showed my estrogen level to be somewhat low. He suggested I stop the pill for a few weeks but I'm worried that this might make my hair loss worse.

A:   You are right to be worried about stopping the pill. When women go off the pill, their estrogen level drops, often triggering shedding. If you already have a problem with hair loss, stopping Yasmin (one of the best OCs for hair) it may well make things worse.

I frequently hear from women whose doctor said their estrogen was low when they are taking an OC. One, who was in her twenties, was even told she was in menopause because of a low estrogen level while on the pill.

This is WRONG!.

The pill suppresses the ovary, which is what it is supposed to do, to prevent pregnancy. However the pill supplies another form of estrogen, ethinyl estradiol, so that women on the pill have higher estrogen levels. The level only seems lower because the pill estrogen does not show up on the standard lab test.

There is detailed information on the pill and hair loss in my new book, The Hormonally Vulnerable Woman.

Hope this is helpful.

Geoffrey Redmond, MD


Read Other Questions ->

Read Articles on Similar Subjects ->

Search for topic ->

 

Question of the Month

Q:  I have been on the oral contraceptive Yasmin for two years now and have noticed an increase in my hair loss. is there any research conected with this issue?

A:  I am asked about OCs and hair loss quite frequently. Those pills that do not have any testosterone-like activity, which includes Yasmin, Mircette, Kariva, OrthoCyclen and TriCyclen and several others, are basically good for hair. However by themselves they will not completely control a tendency for hair loss. So when hair loss begins when a woman is on an OC, it probably would have happened anyway.

It's important to realize that any drop in estrogen may trigger a shed. This includes giving birth, entering perimenopause AND going off the OC. So I do not recommend stopping because of hair loss. Obviously I can't be aware of every factor in your situation so cannot make specific recommendations.

My new book, The Hormonally Vulnerable Woman, includes detailed information about hair loss, including effects of oral contraceptives.

Hope this is helpful.

Geoffrey Redmond, MD


Read Other Questions ->

Read Articles on Similar Subjects ->

Search for topic ->

Home  Consultation  Help for Hormone Problems   Question of the Month   FAQ
Newsletter  Media Coverage 
Links  Biography  Research   Privacy Statement   Map to Clinic

Information provided by Hormone Center of New York  212-338-0002
Copyright 2008 Hormone Center of New York.
E-mail: info@hormonehelpny.com 
 

This web site is not intended as a substitute for medical advice.
The reader should regularly consult a physician in all matters relating to his/her health,
and particularly in respect of any symptoms that may require diagnosis or medical attention.

Copyright 2008 Hormone Center of New York.  Last modified: 03/23/08
Site designed and hosted by